Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 63, NWS Raleigh, NC

October 18, 1999Hoke County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 18, 1999, 4:20 AM EDT for Hoke County, North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 1999, 4:20 AM EDT (08:20 UTC)
Expired
Oct 18, 1999, 11:10 AM EDT
In force
7 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1999-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1999-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 180819
FFWRDU
NCC093-181510-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EDT MON OCT 18 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HOKE COUNTY IN NORTH CAROLINA

* UNTIL 1110 AM EDT

* AT 345 AM THE NATIONAL WEATHER SERVICE WAS NOTIFIED BY HOKE
  COUNTY EMERGENCY MANAGEMENT ABOUT A POSSIBLE DAM FAILURE.

* THE DAM ON SUNSET LAKE ROAD IN SOUTHEAST HOKE COUNTY IS ON THE
  VERGE OF BREACHING. THE WATER FROM THIS DAM WILL EFFECT EVERYONE
  SOUTH OF ARABIA ROAD IN THE DAVIS BRIDGE AREA NEAR THE
  INTERSECTION OF THE CUMBERLAND/ROBESON COUNTY LINE.

  EVACUATION OF THOSE IN THE WARNING AREA IS CURRENTLY TAKING PLACE.

  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
  DANGER OF FLOODING.

RHJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 1:40 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 18, 1:40 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION.
NATIONAL WEATHER SERVICE RALEIGH NC
140 AM EDT MON OCT 18 1999

...SUNSHINE TO RETURN...

IRENES RAIN HAS NOW MOVED OUT OF ALL THE RALEIGH COUNTY WARNING
AREA... WE NOW HAVE TO DEAL WITH RIVER FLOODING FOR THE NEXT WEEK.
PLEASE REFER TO THE RIVER FLOOD WARNINGS FOR SPECIFIC RIVER FLOOD
INFORMATION.

MORE GOOD NEWS... RIVER BASIN AVERAGE RAINFALL WITH HURRICANE
IRENE TOTALED LESS THAN THE WORST CASE SCENARIO USED BY THE RIVER
FORECAST CENTER TO COMPUTE THE RIVER STAGE FORECASTS. BASIN AVERAGES
BASED ON THE WSR-88D PRECIPITATION ESTIMATES WERE IN THE RANGE OF 3
OR 3.5 INCHES INSTEAD OF THE 5.0 INCHES USED IN THE COMPUTER MODELS.
ALSO... 1 TO 2 INCHES FELL IN THE HEADWATER AREAS WITH GREATER
TOTALS DOWNSTREAM OVER THE COASTAL PLAIN WHERE THERE WERE ISOLATED 5
TO 6 INCH TOTALS IN SAMPSON... WAYNE... WILSON AND EDGECOMBE
COUNTIES. GROUND TRUTH REPORTS INDICATE THAT THESE RADAR ESTIMATES
ARE VERY CLOSE TO REALITY. SO LESS WATER UPSTREAM TO RUNOFF.

THE UPSHOT OF ALL THIS IS THAT WE WILL BE COORDINATING WITH THE
RIVER FORECAST CENTER LATER THIS MORNING FOR UPDATED RIVER FLOOD
STAGE FORECASTS. WE HOPE THESE LESSER RAINFALL TOTALS WILL HELP TO
MAKE FOR SIGNIFICANT ADJUSTMENTS DOWNWARD IN THE EXPECTED CRESTS
ALONG OUR RIVERS THROUGH THE WEEK.

DRY WEATHER IS NOW EXPECTED AT LEAST UNTIL WEDNESDAY. A COLD FRONT
WILL MOVE OFFSHORE THIS MORNING AND HIGH PRESSURE OVER THE UPPER
MIDWEST WILL BUILD RAPIDLY INTO THE STATE TODAY. THE AIR MASS IS
VERY COOL AND THAT WILL BE FELT TONIGHT AND TUESDAY. THE UPPER FLOW
IS EXPECTED TO BE FROM THE SOUTHWEST TUESDAY THROUGH WEDNESDAY... SO
SOME INCREASING CLOUDINESS CAN BE EXPECTED TUESDAY AS THE CLOSED LOW
CURRENTLY APPROACHING FAR WEST TEXAS OPENS UP. OUR CURRENT FORECAST
OF A CHANCE OF RAIN WED INTO THUR WILL BE MODIFIED SOMEWHAT DUE TO
LACK OF RICH MOISTURE SUPPLY MIDWEEK.

.RAH...NONE

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 8:07 PM EDTFlash Flood WarningRAHCumberland, Harnett, Hoke, Sampson4 hr
Oct 17, 8:07 PM EDTFlash Flood WarningRAHJohnston, Nash, Wayne, Wilson4 hr
Oct 17, 8:07 PM EDTFlash Flood WarningRAHEdgecombe, Halifax4 hr
Oct 17, 8:07 PM EDTFlash Flood WarningRAHScotland4 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.